Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Does citalopram and clonazepam taken for anxiety and depression have any side effects?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 921 Questions
I have been suffering from anxiety along with a bout of depression for about a month now. I went to the doctor and was prescribed citalopram 20 mg for depression and clonazepam 0.5 mg for anxiety. I was told by the pharmacist the meds for depression will make me feel depressed. The doctor stated I should take the meds together. I want to feel better not worse. I have read some of the side effects on citalopram and it appears that I will experience tiredness. I want to feel better not worse. Will taking both meds at night help, and taking the clonazepam with the citalopram is suppose to help with this issue.
Posted Mon, 6 Jan 2014 in Mental Health
Answered by Dr. Manisha Gopal 53 minutes later
Brief Answer: No need to fear, start medicines and get well! Detailed Answer: Hello Essig, welcome to HCM! Hope you are doing fine, I have read your question carefully and from that it looks like from past one month you have anxiety and depressive disorder, and have not been feeling good. You have been to the doctor and have been prescribed citalopram and clonazepam for your anxiety and sadness. Then one of the chemist gave you some information regrading medicines -- that they will make you more sad, so, now you are concerned about the same. Also you have read about the side effects of the drugs and you fear taking them (as they might increase your problems). Firstly, I would like to tell you that if you have been diagnosed correctly, that you have depression and anxiety, the medicine given to you are accurate and will certainly help. At least I have not seen any patient of depression getting worse with treatment ever. It might happen that some people donot show good response to one drug and doctor has to change to some stronger medicines. But this is for sure that medicine help, more than you can imagine! Secondly, as in your case, it is seen frequently that chemist give their opinion. There is difference between education that pharmacists and psychiatrists get. The training of a psychiatrist is much more rigorous. Pharmacists are neither that much educated nor experienced enough to comment on treatment outcome of any patient with some psychiatric problem. For general public/ common man, it is almost impossible to feel how / and what sadness is. Only a person who is suffering or a psychiatrist can understand the pain. People cannot even relate to your problem usually. if you have some doubts about the medicine, please feel free to ask your own doctor, or may take second opinion from a different & qualified doctor. Psychiatric drugs have evolved a lot over past few years, there are excellent medicines with no sedation or almost no side effects available now. The drugs do not usually make the person lethargic, but helps the patient in feeling better and normal as one was before the illness. Ceratin side effects are not really seen in general public but are mentioned on internet and in books. This is so because -- during research of any new drug, even if one person in one lake people show some side effect, then the drug manufacturer has to write it down. This is the policy and guideline. But most of the side effects like these are not commonly seen in clinical practice. I would sincerely advice you to start treatment without any fear. There is no problem in taking medicines together, rather it is easier to take medicine one time of a day. There is no bad interaction amongst them. The drug prescribed to you is good, and has least interaction and safe competed to other alternatives available. Clonazepam will help in reducing anxiety and giving you good desired sleep. later, I think clonazepam will be reduced and stopped altogether. Even if you face sown problem, you can always go to your doctor and discuss it. This will help your acid reflux also, by reducing the level of anxiety. Hope the reply helps in answering your query and taking away your fear Get well soon Feel free to ask more questions or if you are satisfied, please rate the answer. Dr. Manisha Gopal
Above answer was peer-reviewed by
Follow-up: Does citalopram and clonazepam taken for anxiety and depression have any side effects? 7 hours later
So I should take both meds at bedtime n take the anxiety med n Morning as I am prez To take the anxiety meds twice daily
Answered by Dr. Manisha Gopal 5 hours later
Brief Answer: Go ahead! But avoid driving for some time. Detailed Answer: Welcome to HCM! Thanks for the question Essig, Hope you are doing fine I usually allow my patients to take anxiety medicine more than once a day for initial few days, as that time anxiety is more. After few days or a week the main drug starts its effect and then the extra dose of clonazepam is not required anymore and is stopped easily. I do not see any harm in doing so, at least I allow my patients. One should take precautions or avoid driving when he /she is in clonazepam in day time as it can slow down reflex and can lead to accidents in rare cases, so, please take precautions. There is no problem in taking both medicines at bed time. I have a good experience of giving drugs to several patients one time in a day, without any harm. You will get better, I do not see anything to worry about with your doctor's prescription. Hope the reply is useful feel free to ask more questions Dr. Manisha Gopal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor